Product News and Recalls

Statins may cause risk of muscular injury

A new study has concluded that the class of cholesterol-lowering medications known as statins, which include Lipitor, may put users at greater risk of muscular injury.

A story in The Telegraph quotes researcher Dr. Ishak Mansi of the North Texas Health Care System in Dallas as saying: “Musculoskeletal conditions, arthropathies, injuries and pain are more common among statin users than among similar non-users. The full spectrum of statins’ musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals.”

This isn’t the first time that the drugs have generated health concerns.

The U.S. Food and Drug Administration has added warnings to the labels of Lipitor and other types of statins, advising that they may increase blood sugar, and therefore the risk of Type II diabetes. The new label also warns that Lipitor may cause memory loss.

The story says other recent research has indicated that high-dose statins may put people at an increased risk of potentially deadly kidney problems.

According to The Telegraph, Mansi analyzed data on 46,249 patients from a military health care system, dividing the sample into those who used statins and those who did not.

His study, which was published in the journal JAMA Internal Medicine, concluded that statin users had a higher rate of musculoskeletal diseases, strains and sprains and dislocation.

Patients should consult their doctors before making any changes in their medication. A consultation with a Lipitor lawyer is also important if there are significant injuries.

See the story here:

http://www.telegraph.co.uk/health/healthnews/10097359/Statins-could-lead-to-muscular-injuries-scientists-warn.html

See more about the study here:

http://media.jamanetwork.com/news-item/musculoskeletal-conditions-injuries-may-be-associated-with-statin-use/